Alert archive / Mississippi / Flash Flood Warnings in 2004
Flash Flood Warning 88, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Oct 19, 2004, 11:52 PM CDT for Lafayette County, Mississippi. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2004, 11:52 PM CDT (04:52 UTC)
- Expired
- Oct 20, 2004, 1:45 AM CDT
- In force
- 113 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Lafayette County, MS
The radar
The Memphis radar (KNQA), 113 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 200455 FFWMEM MSC071-200645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1152 PM CDT TUE OCT 19 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 145 AM CDT * AT 1152 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER NORTHERN LAFAYETTE COUNTY. SOME LOCATIONS IN NORTHERN LAFAYETTE COUNTY HAVE ALREADY RECEIVED 3 TO 4 INCHES OF RAIN IN THE PAST 2 TO 3 HOURS. * CITIES AFFECTED THROUGH 145 AM CDT INCLUDE... TULA...OXFORD...HARMONTOWN...DENMARK...CAMBRIDGE...BURGESS .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3450 8927 3418 8924 3423 8971 3457 8972 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 8:06 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Oct 19, 8:06 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 806 PM CDT TUE OCT 19 2004 .DISCUSSION... WILL SEND AN UPDATE TO CLEAN UP ZONE WORDING. WILL TAKE OUT MENTION OF SEVERE THUNDERSTORMS ACROSS THE SOUTHEASTERN FORECAST AREA AND ADJUST RAIN CHANCES. THERE IS SOME INSTABILITY NOTED ACROSS EXTREME SOUTHWEST TENNESSEE WHERE SCATTERED THUNDERSTORMS DEVELOPED IN FAYETTE COUNTY EARLIER. THIS ACTIVITY HAS BEEN MOVING INTO MORE STABLE AIR AND HAVING A TOUGH TIME STAYING TOGETHER. OVERALL HAVE BEEN SEEING A DECREASE IN INTENSITY. LAST RADAR IMAGES SHOW MORE SCATTERED SHOWERS OVER WESTERN FAYETTE AND NORTHERN SHELBY COUNTY. THESE STORMS WILL LIKELY HAVE THE SAME FATE AS THOSE DIMINISHING OVER SOUTHERN FAYETTE AND HARDEMAN COUNTIES. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && AC
Hazardous weather outlook, Oct 19, 7:55 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 755 PM CDT TUE OCT 19 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-201000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 755 PM CDT TUE OCT 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED.
In the hours before
Local storm report, Oct 19, 8:16 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT TUE OCT 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 3 W JACKSON 35.63N 88.88W
10/19/2004 0.25 INCH MADISON TN AIRPLANE PILOT
TRAINED SPOTTER REPORTED NICKEL SIZE HAIL ALONG WESTPORT
RD. TO THE WEST OF MCKELLAR SIPES REGIONAL AIRPORT.
0315 PM TORNADO 3 W JACKSON 35.63N 88.88W
10/19/2004 MADISON TN TRAINED SPOTTER
A SECOND REPORT BY ANOTHER TRAINED SPOTTER OF A TORNADO
TOUCHDOWN NEAR MCKELLAR-SIPES REGIONAL AIRPORT.
0315 PM TORNADO 3 W JACKSON 35.63N 88.88W
10/19/2004 MADISON TN TRAINED SPOTTER
TORNADO REPORTED BY TRAINED SPOTTER NEAR MCKELLAR SIPES
REGIONAL AIRPORT.
0419 PM HAIL 3 S HENDERSON 35.40N 88.65W
10/19/2004 1.75 INCH CHESTER TN TRAINED SPOTTER
GOLFBALL SIZE HAIL REPORTED BY SPOTTER 3 MILES SOUTH OF
HENDERSON.
0509 PM FUNNEL CLOUD ADAMSVILLE 35.23N 88.39W
10/19/2004 MCNAIRY TN TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY TRAINED WEATHER SPOTTER ALONG
HIGHWAY 64 IN ADAMSVILLE.
0601 PM HAIL 6 S SAVANNAH 35.14N 88.24W
10/19/2004 1.00 INCH HARDIN TN AIRPLANE PILOT
A TRAINED WEATHER SPOTTER REPORTED 50-60 MPH WINDS AND
QUARTER-SIZED HAIL.
0612 PM FUNNEL CLOUD PICKWICK DAM 35.05N 88.25W
10/19/2004 HARDIN TN TRAINED SPOTTER
FUNNEL CLOUD REPORT RELAYED FROM TRAINED STORM SPOTTER BY
WKWX RADIO.
&&
JLHLocal storm report, Oct 19, 8:19 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE MEMPHIS TN 819 PM CDT TUE OCT 19 2004 ...TORNADIC OUTBREAK OF OCTOBER 18TH 2004 ACROSS THE MID SOUTH... ...DYERSBURG TENNESSEE... DYERSBURG TENNESSEE...DURING THE MID EVENING HOURS THE DAMAGE TRACK BEGAN 2 MILES WEST OF THE INTERSECTION OF STATE ROUTE 78 AND BUSINESS ROUTE 51 DAMAGE ENCOUNTERED ALONG THE TRACK WAS PRIMARILY LARGE TREE LIMBS. A SMALL HANDFUL OF POWER POLES WERE SNAPPED ON STATE ROUTE 104 BETWEEN FINLEY AND DYERSBURG. SUBSTANTIAL DAMAGE WAS SUSTAINED TO THE ROOF AND FACADE OF HELCO MANUFACTURING IN NORTHWEST DYERSBURG. DAMAGE CONSISTED OF SHEET METAL REMOVED AND TWISTED FROM THE ROOF AND SIDES OF THE BUILDINGS, AN AIR CONDITIONER LIFTED OFF THE ROOF...BRICK VENEER REMOVED FROM THE FRONT OFFICES WITH WINDOWS BLOWN OUT IN THE FRONT OFFICES AND GLASS/BODY DAMAGE DONE TO VEHICLES ON PARKING LOT. DAMAGE ON THE WEST SIDE OF THE BUILDING EXHIBITED A NORTHWEST TO SOUTHEAST DAMAGE PATTERN WITH THE NORTH AND EAST SIDE SHOWING DAMAGE CREATED BY WINDS COMING FROM THE SOUTHWEST TO THE NORTHEAST. THIS CONVERGENT PATTERN INDICATED DAMAGE WAS CAUSED BY A F1 TORNADO WITH WIND SPEEDS ESTIMATED AROUND 100 MPH. THE WIDTH OF THE DAMAGE PATH WAS APPROXIMATELY 100 YARDS WIDE WITH A TOTAL DAMAGE PATH LENGTH OF ONE HALF MILE. ANOTHER AREA OF DAMAGE WAS UNCOVERED ALONG STATE ROUTE 78 BETWEEN US-155 AND STATE ROUTE 104. PARTIAL DAMAGE TO SIGNS AND BUILDINGS/STRUCTURES ALONG WITH TREE DAMAGE RESULTED FROM STRAIGHT LINE WIND DAMAGE. ...PARIS TENNESSEE... PARIS TENNESSEE...DURING THE MID EVENING HOURS THE DAMAGE TRACK BEGAN APPROXIMATELY 2 MILES EAST FROM THE TOWN OF COMO...NEAR THE WEAKLEY/HENRY COUNTY LINE ON ROUTE 54. MOST OF THE DAMAGE AT THE BEGINNING OF THE TRACK WAS LARGE TREES SNAPPED IN HALF AND A FEW LARGE TREES UPROOTED. SOME TREES FELL ONTO RESIDENTIAL STRUCTURES...RESULTING IN MOSTLY PARTIAL DAMAGE TO THOSE STRUCTURES. FURTHER INTO THE WESTERN SECTION OF DOWNTOWN PARIS...A SMALL HANDFUL OF RESIDENTIAL HOMES SUSTAINED PARTIAL STRUCTURE DAMAGE ALONG WITH MODERATE DAMAGE TO A 9TH GRADE OUTDOOR SPORTS FACILITY. SEVERAL RADIO COMMUNICATION TOWERS WERE BENT IN HALF. A LARGE TREE FELL ON THE NORTHWEST SIDE OF THE COURTHOUSE DAMAGING THE UPPER STORY AND ADJACENT ROOF. THE DAMAGE PATH WIDTH RANGED FROM 200 YARDS WEST OF PARIS TO ABOUT 300 YARDS WITHIN THE CITY LIMITS. THE TOTAL DAMAGE PATH LENGTH OF THE TORNADO WAS 8 1/4 MILES. ADDITIONAL INFORMATION WILL BE FORTHCOMING ON THE NWS MEMPHIS WEB SITE...ALONG WITH A DAMAGE ASSESSMENT REPORT FROM ARKANSAS AND MISSOURI IN A LATER STATEMENT. ...TORNADO DAMAGE F-SCALE RATINGS FOR REFERENCE... F0...40 TO 72 MPH F1...73 TO 112 MPH F2...113 TO 157 MPH F3...158 TO 206 MPH F4...207 TO 260 MPH F5...261 TO 318 MPH CHASKELSON/CORDERO
Local storm report, Oct 19, 10:01 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION NATIONAL WEATHER SERVICE MEMPHIS TN 1001 PM CDT TUE OCT 19 2004 ...TORNADIC OUTBREAK OF OCTOBER 18TH 2004 ACROSS THE MID SOUTH... ...DYERSBURG TENNESSEE... DYERSBURG TENNESSEE...DURING THE MID EVENING HOURS THE DAMAGE TRACK BEGAN 2 MILES WEST OF THE INTERSECTION OF STATE ROUTE 78 AND BUSINESS ROUTE 51 DAMAGE ENCOUNTERED ALONG THE TRACK WAS PRIMARILY LARGE TREE LIMBS. A SMALL HANDFUL OF POWER POLES WERE SNAPPED ON STATE ROUTE 104 BETWEEN FINLEY AND DYERSBURG. SUBSTANTIAL DAMAGE WAS SUSTAINED TO THE ROOF AND FACADE OF HELCO MANUFACTURING IN NORTHWEST DYERSBURG. DAMAGE CONSISTED OF SHEET METAL REMOVED AND TWISTED FROM THE ROOF AND SIDES OF THE BUILDINGS, AN AIR CONDITIONER LIFTED OFF THE ROOF...BRICK VENEER REMOVED FROM THE FRONT OFFICES WITH WINDOWS BLOWN OUT IN THE FRONT OFFICES AND GLASS/BODY DAMAGE DONE TO VEHICLES ON PARKING LOT. DAMAGE ON THE WEST SIDE OF THE BUILDING EXHIBITED A NORTHWEST TO SOUTHEAST DAMAGE PATTERN WITH THE NORTH AND EAST SIDE SHOWING DAMAGE CREATED BY WINDS COMING FROM THE SOUTHWEST TO THE NORTHEAST. THIS CONVERGENT PATTERN INDICATED DAMAGE WAS CAUSED BY A F1 TORNADO WITH WIND SPEEDS ESTIMATED AROUND 100 MPH. THE WIDTH OF THE DAMAGE PATH WAS APPROXIMATELY 100 YARDS WIDE WITH A TOTAL DAMAGE PATH LENGTH OF ONE HALF MILE. ANOTHER AREA OF DAMAGE WAS UNCOVERED ALONG STATE ROUTE 78 BETWEEN US-155 AND STATE ROUTE 104. PARTIAL DAMAGE TO SIGNS AND BUILDINGS/STRUCTURES ALONG WITH TREE DAMAGE RESULTED FROM STRAIGHT LINE WIND DAMAGE. ...PARIS TENNESSEE... PARIS TENNESSEE...DURING THE MID EVENING HOURS THE DAMAGE TRACK BEGAN APPROXIMATELY 2 MILES EAST FROM THE TOWN OF COMO...NEAR THE WEAKLEY/HENRY COUNTY LINE ON ROUTE 54. MOST OF THE DAMAGE AT THE BEGINNING OF THE TRACK WAS LARGE TREES SNAPPED IN HALF AND A FEW LARGE TREES UPROOTED. SOME TREES FELL ONTO RESIDENTIAL STRUCTURES...RESULTING IN MOSTLY PARTIAL DAMAGE TO THOSE STRUCTURES. FURTHER INTO THE WESTERN SECTION OF DOWNTOWN PARIS...A SMALL HANDFUL OF RESIDENTIAL HOMES SUSTAINED PARTIAL STRUCTURE DAMAGE ALONG WITH MODERATE DAMAGE TO A 9TH GRADE OUTDOOR SPORTS FACILITY. SEVERAL RADIO COMMUNICATION TOWERS WERE BENT IN HALF. A LARGE TREE FELL ON THE NORTHWEST SIDE OF THE COURTHOUSE DAMAGING THE UPPER STORY AND ADJACENT ROOF. THE DAMAGE ALONG THIS PATH ALSO INDICATED TORNADIC F1 DAMAGE. THE DAMAGE PATH WIDTH RANGED FROM 200 YARDS WEST OF PARIS TO ABOUT 300 YARDS WITHIN THE CITY LIMITS. THE TOTAL DAMAGE PATH LENGTH OF THE TORNADO WAS 8 1/4 MILES. ADDITIONAL INFORMATION WILL BE FORTHCOMING ON THE NWS MEMPHIS WEB SITE...ALONG WITH A DAMAGE ASSESSMENT REPORT FROM ARKANSAS AND MISSOURI IN A LATER STATEMENT. ...TORNADO DAMAGE F-SCALE RATINGS FOR REFERENCE... F0...40 TO 72 MPH F1...73 TO 112 MPH F2...113 TO 157 MPH F3...158 TO 206 MPH F4...207 TO 260 MPH F5...261 TO 318 MPH CHASKELSON/CORDERO
Nearby
Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.